AMOXICILLIN RASH WITH INFECTIOUS MONONUCLEOSIS

By Gary M. White, MD


When amoxicillin or ampicillin is given for Epstein Barr Virus causing infectious mononucleosis, a characteristic diffuse rash occurs about 30% of the time [Pediatrics 2013;131:e1424– e1427].

Clinical

A rash may accompany Epstein-Barr Virus induce infectious mononucleosis about 10% of the time. It occurs early in the course and may be maculopapular, petechial, scarlatiniform, urticarial or similar to erythema multiforme. It involves mainly the trunk and typically spares the extremities.

In contrast, the "amoxicillin rash" tends to be more severe and generalized, affecting the face, trunk and extremities and sometimes the palms and soles.

Treatment

Stopping the offending antibiotic is important. Prevention is the key. Not every sore throat requires and antibiotic. If needed, penicillin may be considered.

RegionalDerm

Homepage | FAQs | Use of Images | Contact Dr. White


It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.